Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 1, NWS Key West, FL

August 3, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 3, 2020, 7:59 AM EDT for Monroe County, Florida. It took effect at Aug 3, 2020, 10:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2020, 7:59 AM EDT (11:59 UTC)
In effect from
Aug 3, 2020, 10:00 AM EDT
Expired
Aug 3, 2020, 2:00 PM EDT
In force
4 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WHUS42 KKEY 031159
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
759 AM EDT Mon Aug 3 2020

FLZ077-031800-
/O.NEW.KKEY.CF.S.0001.200803T1400Z-200803T1800Z/
Monroe Middle Keys-
759 AM EDT Mon Aug 3 2020

* WHAT...Minor saltwater flooding expected.

* WHERE...Middle Florida Keys.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The combination of elevated tides stemming
  from the full moon and tides running up to one foot above the 
  tide prediction will lead to minor tidal overflow around the 
  time of high tide. High tide on the Bayside of Marathon and Vaca
  Key will occur around noon today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 3, 3:42 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 3:42 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Key West FL
342 AM EDT Mon Aug 3 2020

.DISCUSSION...
As Tropical Storm Isaias continues to move NNW parallel to the
Florida east coast and further away from the Keys, our area is
left with light winds backing around to the S/SW, along with lines
of light to moderate showers developing at times within weak low
level convergence bands. This shower activity has remained rather
shallow during the night, with no thunderstorms observed. The lack
of deep convection is likely due to continued dryness aloft, as
shown by the 06Z special Key West sounding. Although PW was near
the 75th percentile for the date at 2.03 inches, dewpoint
depressions of 10C to 25C in the 700-500 mb layer are preventing
the showers from developing into thunderstorms. Otherwise, skies
are partly cloudy along the island chain, with temperatures
hovering in the lower to mid 80s and dewpoints in the upper 70s.

For today, model guidance suggests that the mid level dry slot
currently over the Keys will remain in place, while weak low level
flow from the SW to WSW aligns along the island chain. This may
promote cloud line development, although the vertical extent will
be challenged due to the dry air aloft, especially over the Lower
Keys. That said, some of the CAM guidance is hinting at at least
shower development along a cloud line during the day, and will
maintain low to mid chance PoPs of 30 to 40 percent, with highest
rain chances in the Upper Keys where the dry air aloft may be less
of an inhibiting factor.

As Isaias exits into the Carolinas and Mid Atlantic states
tonight and Tuesday, an advancing mid latitude trough dropping
into the Lower Mississippi Valley will help prevent a quick return
of the Atlantic subtropical ridge both at the surface and aloft.
The mid level dry slot is forecast to remain over our area tonight
and Tuesday, which should continue to suppress convection to some
extent. Thereafter, a surge of deep moisture is predicted to
spread into the Keys from the Caribbean on developing SE flow.
This ample moisture combined with light low level flow and the
lack of any suppressing ridge aloft should allow for above normal
PoPs in the 40 to 50 percent range during the midweek period.
Heading into the end of this week and the upcoming weekend,
guidance remains consistent with the subtropical ridge building
back into Florida, bringing considerable drying aloft and
increasing easterly low level flow across the Keys. Have
maintained near climo 30 percent PoPs for those periods.

&&

.MARINE...
Overnight observations show gentle southerly breezes in Florida
Bay and Hawk Channel off the Upper Keys, with light SW breezes
elsewhere. Winds will remain slightly elevated along the Upper
Keys today, but expect nothing more than around 10 knots.
Otherwise, light SW flow will back to S tonight and then settle to
mostly SE Tuesday through Thursday. High pressure building
westward across Florida will bring increasing ESE flow Thursday
night through Friday night, but winds are expected to remain in
the gentle to moderate range with no advisories or cautionary
headlines needed.

&&

.AVIATION...
VFR conditions will prevail at both island terminals. Winds will
be 5 to 10 knots out of the southwest for the majority of the
period and then shift to the south-southeast around 02Z. Due to
the southwesterly winds, there is potential for reverse cloud line
development. This has the potential to bring showers to the MTH
terminal, however, confidence is not high enough to include a VCSH
at this time. Amendments will be made as necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  91  83  91  83 / 20 20 30 50
Marathon  92  82  92  82 / 30 20 30 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....NB
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 3, 5:22 AM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
522 AM EDT Mon Aug 3 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
522 AM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Atmospheric conditions will be marginally favorable for
waterspouts today across the nearshore waters of the Florida Keys.
Waterspouts tend to form beneath lines of building cumulus
clouds, just at the hint of rain. Waterspouts can easily flip
boats, and should be avoided always.

Isolated thunderstorms will be possible today and tonight, with
locally gusty winds and lightning being the primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered thunderstorms will be possible Tuesday
through Sunday, with locally gusty winds and lightning being the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.